MAUDE Adverse Event Report: ZIMMER GMBH WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 225

ZIMMER GMBH WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 225
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Information (3190)
Date of Event 10/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: wagner sl revision, trial stem, proximal, l 225; item#01.00109.802; lot#4500618275.Wagner sl revision, trial stem, distal, 16; item#01.00109.116; lot#10.552992.The manufacturer did not receive x-rays for review.The manufacturer did not receive yet the device, however it is indicated by complainant that it will be returned for investigation.As no lot number was provided, the device history records could not be reviewed.Additional information has been requested and is currently not available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Event happened during the surgery when the proximal body trial fractured from the distal body trial.Locking screw was also fractured during the same event.It is unknown whether all the broken pieces were removed from patient.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: correction: b4 - g4 - g7 - h10.Trend analysis: no trend has been identified.Event description: during a revision surgery while trial stem extraction the locking screw fractured and led to the disassociation of the proximal trial component from the distal trial component.This resulted in an extensive trochanteric osteotomy of the femur in order to retrieve the distal trial component.It is unknown whether all broken pieces could be removed from patient.Review of received data: no medical data such as surgical notes or any other case-relevant documents received due to patient privacy policy.Device analysis: visual examination: the proximal trial stem component with half of the broken screw and the distal trial stem component with the other half of the broken screw have been returned for evaluation.For evaluation, the screw was disassembled from the proximal trial stem component.The proximal trial stem component shows extensive signs of usage consisting of scratches, indentations, discoloration and a faded laser labeling, pointing to wear and tear from repeated usage.The distal trial stem component has highly deformed flanks and surface structures as well as a bore hole from the performed osteotomy, which was necessary in order to retrieve the stuck distal component from the patient's femur.On the deformed surfaces also corrosion can be found, which most likely developed after the event due to the surface damage.One half of the trial screw is stuck inside the distal trial component and cannot be retrieved.The other half of the screw could be retrieved from the proximal trial component.The retrieved screw is labeled with 225.Based on this visual examination the reported event can be confirmed.Review of product documentation: all involved devices are intended for treatment.The product combination was approved by zimmer biomet.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Conclusion: during a revision surgery while trial stem extraction the locking screw fractured and led to the disassociation of the proximal trial component from the distal trial component.This resulted in an extensive trochanteric osteotomy of the femur in order to retrieve the distal trial component.It is unknown whether all broken pieces could be removed from patient.The proximal trial stem component with half of the broken screw and the distal trial stem component with the other half of the broken screw have been returned for evaluation.The disassembly of the fractured screw from the proximal trial component showed that the correct screw size has been used during assembly.The distal trial component shows extensive damages and deformations, which can be attributed to the required osteotomy in order to retrieve the stuck distal component from the patient's femur.Based on the visual examination the reported event can be confirmed.The complained components are compatible.The quality records show that all specified characteristics have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The complained parts were manufactured in 2011.Further, the visual examination showed that the parts have signs of wear and tear.Especially the screw head is worn, which points to an overtightening of the screw.In conclusion, it is possible that the distal screw thread got jammed and in combination with the overtorque led to the fracture of the screw.Nevertheless, an exact root cause could not be identified.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Please refer to report 0009613350-2019-00725.

Brand Name
WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 225
Common Device Name
WAGNER SL REVISION, SCREW FOR TRIAL STEM, L 225
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9390045
Report Number0009613350-2019-00725
Device Sequence Number16749985
Product Code KWA
UDI-Device Identifier00889024277960
UDI-Public00889024277960
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00109.805
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/01/2019
Supplement Date Received by Manufacturer03/13/2020
Initial Report FDA Received Date11/28/2019
Supplement Report FDA Received Date03/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;